The U.S. Food and Drug Administration (FDA) has demanded improved labeling of common used pain relievers. They want people to easily read the recommended doses, warnings and risks.
Aspirin, acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs) are generally safe and effective when taken as directed. But these products can cause harm if taken incorrectly or if you have certain medical conditions.
Acetaminophen is the active ingredient in Tylenol and many other non-aspirin-containing pain relievers. Over-the-counter NSAIDs include ibuprofen (Motrin, Advil, and many generic versions) and naproxen (Aleve).
No drug is completely safe. Any drug that is effective will also have side effects. Aspirin, acetaminophen and NSAIDs are no exception. Acetaminophen has a very good safety profile, but it can cause liver damage if taken for very long periods of time or taken in larger-than-recommended amounts. Aspirin in low dose has an excellent safety record. But even low doses can cause stomach ulcers and internal bleeding. NSAIDs also have a good safety record but they can cause stomach ulcers or kidney damage if taken for long periods of time or in too large a dose.
Here are some tips to help you use these drugs safely:
The labels for products that contain acetaminophen and NSAIDs now give consumers better information about how to take these drugs safely. If you have any concerns about these drugs, ask your doctor or pharmacist for advice.
Howard LeWine, M.D., is chief editor of Internet Publishing at Harvard Health Publications. He is recognized as an outstanding clinician and teacher and is a recipient of the Internal Medicine Teacher of the Year award at Brigham and Women’s Hospital. Dr. LeWine continues to practice Internal Medicine; most recently he became a hospitalist after practicing primary care for over 20 years.